Alert archive / Kentucky / Flash Flood Warnings in 2002

Flash Flood Warning 57, NWS Jackson, KY

June 2, 2002Estill County, Lee County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 2, 2002, 2:33 PM EDT for Estill County, Lee County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2002, 2:33 PM EDT (18:33 UTC)
Expired
Jun 2, 2002, 6:00 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Estill County, KY, Lee County, KY

The radar

The Jackson,KY radar (KJKL), 52 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 021833
FFWJKL
KYC065-129-022200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
228 PM EDT SUN JUN 2 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ESTILL COUNTY AND LEE COUNTIES

* UNTIL 600 PM EDT

* AT 227 PM EDT...THE PUBLIC REPORTED VERY HEAVY RAIN OVER MOST OF 
ESTILL AND LEE COUNTIES. RADAR INDICATES THAT 1 TO 2 INCHES HAVE
FALLEN OVER PARTS OF THE COUNTIES. RADAR INDICATES THAT MORE SHOWERS 
AND THUNDERSTORMS WILL MOVE ACROSS THE AREA OVER THE NEXT FEW HOURS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON KY.

LAT...LON 3774 8400 3760 8398 3753 8376 3767 8375

HALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 11:05 AM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 2, 11:05 AM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1105 AM EDT SUN JUN 2 2002

COMPLEX SFC PATTERN THIS MORNING AS SEEN ON 14Z SFC CHART AND VIS
SAT PICS. AT LEAST 3 BOUNDARYS THAT MAY EFFECT THE CWA THIS
AFTERNOON. MAIN COLD FRONT LOCATED JUST A TAD SOUTH OF THE OHIO
RIVER. MODELS PUSH THIS ON THROUGH MOST OF THE CWA THIS
AFTERNOON/EVENING...HOWEVER SOME QUESTION AS TO HOW FAR SOUTH IT
REALLY GOES BASED ON 12Z RUN OF THE MESOETA FCST SOUNDINGS.

SOUPED UP AIRMASS STILL IN PLACE AND TSRA IGNITED FIRST THING THIS
MORNING ON ONE OF THE BOUNDARYS FROM PIKEVILLE NW BACK TOWARD
LEX/CVG. SIMILAR TO YESTERDAY...WBZ IS HIGH AND IT WILL TAKE HIGH
VILS TO GET DIME SIZED HAIL...(YESTERDAY IT WAS TAKING 60+ VIL) TO
GET THE HAIL TO THE SFC. HIGH PWS SO WILL HAVE TO BE ON GUARD FOR
HEAVY RAINERS AGAIN.

MORE CLOUDS THAN YESTERDAY...MAX TEMPS MAY BE A BIT TRICKY ESP
ACROSS THE NORTHERN ZONES...BUT PLANNING ON STICKING WITH THE MID 80S
FOR NOW FOR MOST OF THE AREA.

12Z RUN OF THE MESOETA TRICKLING IN NOW IS A LITTLE CONFUSING WITH
HOW ITS HANDLING VORT AND OMEGAS THIS AFTERNOON...WE ARE STILL
STEWING ON IT.

ALL SAID AND DONE...ZONES ARE ON TRACK AND WE STILL HAVE SOME
CONCERN FOR SVR TSRA THIS AFTERNOON. PLAN ON RAISING POPS CWA WIDE BY
10 PERCENT OR SO TO AROUND 50%. HEAVY RAINS POSSIBLE AND DEBATING ON
SOME STORMS MAY BE STRONG TYPE OF WORDING.

UPDATE OUT SHORTLY.

.JKL...NONE.

HALL

In the hours before

Special weather statement, Jun 2, 9:00 AM EDT, 5 hours 33 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
900 AM EDT SUN JUN 2 2002

...SEVERE THUNDERSTORMS POSSIBLE IN EASTERN KENTUCKY TODAY...

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS EASTERN KENTUCKY TODAY AND THIS
EVENING. THE PRIMARY THREAT FROM THE STORMS WILL BE LARGE
HAIL...GUSTY WINDS AND HEAVY RAINS.

A SLOW MOVING COLD FRONT LOCATED OVER SOUTHERN OHIO WILL MOVE
SOUTHWARD INTO KENTUCKY TODAY. A MOIST AND UNSTABLE AIRMASS IS IN
PLACE. BECAUSE OF THE INSTABILITY IN THE ATMOSPHERE AND MODERATE
WIND FIELDS ALOFT...STORMS THAT DEVELOP TODAY AND THIS EVENING WILL
HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS.

RESIDENTS OF EASTERN KENTUCKY SHOULD STAY TUNED TO NOAA WEATHER RADIO
AND OTHER LOCAL MEDIA FOR UPDATES. SPOTTER ACTIVATION MAY BE
NECESSARY LATER TODAY.

HALL
Special weather statement, Jun 2, 1:00 PM EDT, 1 hour 33 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED EXPIRATION TIME
NATIONAL WEATHER SERVICE JACKSON KY
100 PM EDT SUN JUN 2 2002

...SEVERE THUNDERSTORMS POSSIBLE IN EASTERN KENTUCKY TODAY...

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS EASTERN KENTUCKY TODAY AND THIS
EVENING. THE PRIMARY THREAT FROM THE STORMS WILL BE LARGE
HAIL...GUSTY WINDS AND HEAVY RAINS.

A SLOW MOVING COLD FRONT LOCATED OVER SOUTHERN OHIO WILL MOVE
SOUTHWARD INTO KENTUCKY TODAY. A MOIST AND UNSTABLE AIRMASS IS IN
PLACE. BECAUSE OF THE INSTABILITY IN THE ATMOSPHERE AND MODERATE
WIND FIELDS ALOFT...STORMS THAT DEVELOP TODAY AND THIS EVENING WILL
HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS.

RESIDENTS OF EASTERN KENTUCKY SHOULD STAY TUNED TO NOAA WEATHER RADIO
AND OTHER LOCAL MEDIA FOR UPDATES. SPOTTER ACTIVATION MAY BE
NECESSARY LATER TODAY.

HALL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 1:31 PM EDTSevere Thunderstorm WarningJKLEstill44 min
Jun 2, 2:13 PM EDTSevere Thunderstorm WarningJKLBreathitt47 min
Jun 2, 2:14 PM EDTSevere Thunderstorm WarningJKLLee, Wolfe61 min
Jun 2, 2:33 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson57 min
Jun 2, 3:26 PM EDTSevere Thunderstorm WarningJKLFloyd64 min
Jun 2, 3:35 PM EDTFlash Flood WarningJKLJackson3 hr
Jun 2, 4:34 PM EDTSevere Thunderstorm WarningJKLJohnson, Magoffin71 min
Jun 2, 4:48 PM EDTSevere Thunderstorm WarningJKLJackson57 min
Jun 2, 5:59 PM EDTFlash Flood WarningJKLEstill, Lee4 hr
Jun 2, 6:18 PM EDTSevere Thunderstorm WarningJKLClay27 min
Jun 2, 6:45 PM EDTSevere Thunderstorm WarningJKLJackson60 min
Jun 2, 6:59 PM EDTFlash Flood WarningJKLJackson4 hr
Jun 2, 7:46 PM EDTSevere Thunderstorm WarningJKLRockcastle44 min
Jun 2, 7:50 PM EDTSevere Thunderstorm WarningJKLPulaski, Wayne25 min

Nearby

Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.